Resonances for transparent obstacles
Journées équations aux dérivées partielles (1999), article no. 10, 13 p.

This paper is concerned with the distribution of the resonances near the real axis for the transmission problem for a strictly convex bounded obstacle 𝒪 in n , n2, with a smooth boundary. We consider two distinct cases. If the speed of propagation in the interior of the body is strictly less than that in the exterior, we obtain an infinite sequence of resonances tending rapidly to the real axis. These resonances are associated with a quasimode for the transmission problem the frequency support of which coincides with the corresponding gliding manifold 𝒦. To construct the quasimode we first find a global symplectic normal form for pairs of glancing hypersurfaces in a neighborhood of 𝒦 and then we separate the variables microlocally near the whole glancing manifold 𝒦. If the speed of propagation inside 𝒪 is bigger than that outside 𝒪, than there exists a strip in the upper half plane containing the real axis, which is free of resonances. We also obtain an uniform decay of the local energy for the corresponding mixed problem with an exponential rate of decay when the dimension is odd, and polynomial otherwise. It is well known that such a decay of the local energy holds for the wave equation with Dirichlet (Neumann) boundary conditions for any nontrapping obstacle. In our case, however, 𝒪 is a trapping obstacle for the corresponding classical system.

     author = {Popov, Georgi and Vodev, Georgi},
     title = {Resonances for transparent obstacles},
     journal = {Journ\'ees \'equations aux d\'eriv\'ees partielles},
     eid = {10},
     publisher = {Universit\'e de Nantes},
     year = {1999},
     zbl = {01810583},
     mrnumber = {2000i:35154},
     language = {en},
     url = {}
AU  - Popov, Georgi
AU  - Vodev, Georgi
TI  - Resonances for transparent obstacles
JO  - Journées équations aux dérivées partielles
PY  - 1999
DA  - 1999///
PB  - Université de Nantes
UR  -
UR  -
UR  -
LA  - en
ID  - JEDP_1999____A10_0
ER  - 
Popov, Georgi; Vodev, Georgi. Resonances for transparent obstacles. Journées équations aux dérivées partielles (1999), article  no. 10, 13 p.

[1] F. Cardoso, G. Popov AND G. Vodev, Distribution of resonances and local energy decay in the transmission problem II, Math. Res. Lett., to appear. | Zbl 0968.35035

[2] C. Gérard, Asymptotique des poles de la matrice de scattering pour deux obstacles strictement convex. Bull. Soc. Math. France, Mémoire n. 31, 116, 1988. | Numdam | MR 91e:35168 | Zbl 0654.35081

[3] T. Gramchev AND G. Popov, Nekhoroshev type estimates for billiard ball maps. Ann. Inst. Fourier 45, 859-895 (1995). | Numdam | MR 97a:58145

[4] T. Hargé AND G. Lebeau, Diffraction par un convexe. Invent. Math. 118, 161-196 (1984). | MR 95h:35167 | Zbl 0831.35121

[5] L. Hörmander, The Analysis of Linear Partial Differential Operators. Vol. III, IV. Berlin - Heidelberg - New York : Springer, 1985. | Zbl 0601.35001

[6] V. Kovachev AND G. Popov, Invariant tori for the billiard ball map, Trans. Am. Math. Soc. 317, 45-81 (1990). | MR 90e:58050 | Zbl 0686.58037

[7] P. Lax AND R. Phillips, Scattering Theory. New York : Academic Press. 1967. | Zbl 0186.16301

[8] Sh. Marvizi AND R. Melrose, Spectral invariants of convex planar regions. J. Diff. Geom. 17, 475-502 (1982). | MR 85d:58084 | Zbl 0492.53033

[9] R. Melrose, Equivalence of glancing hypersurfaces. Invent. Math. 37, 165-191 (1976). | MR 55 #9173 | Zbl 0354.53033

[10] R. Melrose AND J. Sjöstrand, Singularities of boundary value problems. I, II, Comm. Pure Appl. Math. 31 (1978), 593-617, 35 (1982), 129-168. | Zbl 0378.35014

[11] G. Popov, Quasi-modes for the Laplace operator and glancing hypersurfaces. In : M. Beals, R. Melrose, J. Rauch (eds.) : Proceeding of Conference on Microlocal Analysis and Nonlinear Waves, Minnesota 1989, Berlin-Heidelberg-New York : Springer, 1991. | MR 92e:35013 | Zbl 0794.35030

[12] G. Popov AND G. Vodev, Resonances near the real axis for transparent obstacles, Commun. Math. Phys., to appear. | Zbl 0951.35036

[13] G. Popov AND G. Vodev, Distribution of resonances and local energy decay in the transmission problem, Asympt. Anal., 19, 253-265 (1999). | MR 2000d:35033 | Zbl 0931.35115

[14] J. Sjöstrand AND M. Zworski, Complex scaling and distribution of scattering poles. J. Amer. Math. Soc. 4, 729-769 (1991). | MR 92g:35166 | Zbl 0752.35046

[15] P. Stefanov, Quasimodes and resonances : Sharp lower bounds. Duke Math. J., to appear. | Zbl 0952.47013

[16] P. Stefanov AND G. Vodev, Neumann resonances in linear elasticity for an arbitrary body. Commun. Math. Phys. 176, 645-659 (1996). | MR 96k:35122 | Zbl 0851.35032

[17] S.-H. Tang AND M. Zworski, From quasimodes to resonances. Math. Res. Lett. 5, 261-272 (1998). | MR 99i:47088 | Zbl 0913.35101

[18] B. Vainberg, Asymptotic methods in equations of mathematical physics, Gordon and Breach, New York, 1988.

[19] G. Vodev, On the uniform decay of the local energy, Serdica Math. J. 25 (1999), to appear. | MR 2001h:35138 | Zbl 0937.35118